Modular elliptic curve
A modular elliptic curve is an elliptic curve E that admits a parametrisation X0(N) → E by a modular curve. This is not the same as a modular curve that happens to be an elliptic curve, and which could be called an elliptic modular curve. The modularity theorem, also known as the Taniyama–Shimura conjecture, asserts that every elliptic curve defined over the rational numbers is modular.
for some integer N; this is a curve with integer coefficients with an explicit definition. This mapping is called a modular parametrization of level N. If N is the smallest integer for which such a parametrization can be found (which by the modularity theorem itself is now known to be a number called the conductor), then the parametrization may be defined in terms of a mapping generated by a particular kind of modular form of weight two and level N, a normalized newform with integer q-expansion, followed if need be by an isogeny.
The generating function of the coefficients is then
If we make the substitution
we see that we have written the Fourier expansion of a function of the complex variable τ, so the coefficients of the q-series are also thought of as the Fourier coefficients of . The function obtained in this way is, remarkably, a cusp form of weight two and level N and is also an eigenform (an eigenvector of all Hecke operators); this is the Hasse–Weil conjecture, which follows from the modularity theorem.
Some modular forms of weight two, in turn, correspond to holomorphic differentials for an elliptic curve. The Jacobian of the modular curve can (up to isogeny) be written as a product of irreducible Abelian varieties, corresponding to Hecke eigenforms of weight 2. The 1-dimensional factors are elliptic curves (there can also be higher-dimensional factors, so not all Hecke eigenforms correspond to rational elliptic curves). The curve obtained by finding the corresponding cusp form, and then constructing a curve from it, is isogenous to the original curve (but not, in general, isomorphic to it).
- Wiles, Andrew (1995), "Modular elliptic curves and Fermat's last theorem", Annals of Mathematics. Second Series 141 (3): 443–551, ISSN 0003-486X, JSTOR 2118559, MR 1333035
- Wiles, Andrew (1995), "Modular forms, elliptic curves, and Fermat's last theorem", Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Zürich, 1994), Basel, Boston, Berlin: Birkhäuser, pp. 243–245, MR 1403925